Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 321, NWS Omaha, NE

July 2, 2001Burt County, Cuming County, Dodge County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 2, 2001, 7:15 AM CDT for Burt County, Cuming County, Dodge County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 2, 2001, 7:15 AM CDT (12:15 UTC)
Expired
Jul 2, 2001, 8:00 AM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Burt County, NE, Cuming County, NE, Dodge County, NE

The radar

The Omaha radar (KOAX), 55 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-423 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 021216
SVROMA

NEC021-039-053-021300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
715 AM CDT MON JUL 2 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST BURT COUNTY IN EAST CENTRAL NEBRASKA
  NORTHERN DODGE COUNTY IN EAST CENTRAL NEBRASKA
  SOUTHEAST CUMING COUNTY IN NORTHEAST NEBRASKA

* UNTIL 800 AM CDT

* AT 710 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF WEST POINT...OR ABOUT 43
  MILES SOUTHEAST OF NORFOLK...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UEHLING AROUND 740 AM CDT
  WINSLOW AROUND 800 AM CDT

LARGE HAIL AND HEAVY RAIN ARE LIKELY WITH THIS STORM. GO TO A SAFE 
PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS 
DOORS.

HEAVY RAIN CAN QUICKLY FLOOD LOW LYING AREAS SUCH AS DITCHES AN4D
UNDERPASSES...AVOID THESE AREAS. DO NOT DRIVE INTO FLOODED AREAS
SINCE THE ROAD MAY BE WASHED OUT.

LAT...LON 4193 9670 4174 9680 4156 9644 4174 9636

POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:20 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 3:20 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
320 AM CDT MON JUL 2 2001

THUNDERSTORM THREATS AND TEMPERATURES REMAIN THE MAIN CONCERNS FOR
THIS FORECAST.

IN THE SHORT TERM...AREA OF SLOW MOVING TSTMS WITH HVY RAIN AND
MARGINAL SVR HAIL CONTINUES TO SPREAD TOWARD THE SE.  PER MCD
DISCUSSION...TRIGGER SEEMS TO BE WARM/MOIST ADVECTION AROUND 700 MB
LEVEL...ALTHOUGH NLG PROFILER ALSO SUGGESTED SOME COOLING AND
DESTABILIZATION BETWEEN 700 AND 500 MB.  RUC HAS THIS PATTERN
SHIFTING SE AND WEAKENING BETWEEN 12Z AND 18Z...POSSIBLY REACHING
OMA AREA AND SW IA BEFORE DYING OUT.

MODELS ARE IN DECENT OVERALL AGREEMENT BUT WITH IMPORTANT REGIONAL
SCALE DIFFERENCES IN MASS FIELDS.  ALL DEVELOP A HIGH PW AXIS AROUND
1.7 INCHES ALONG MO RVR IN ERN AND NRN NEB BY 00Z...MOVE IT SOMEWHAT
SE OVERNIGHT...THEN REDEVELOP IT NEAR NE/KS BORDER BY LATER IN THE
DAY TUESDAY.  PATTERNS ALOFT ARE ALSO FAIRLY SIMILAR.  AT THE LOWER
LEVELS...HOWEVER...ETA IS SIMILAR TO NGM IN HAVING A RAPID RETURN OF
WARM AIR AT THE SFC AND 850 MB...DIVERGING ONLY LATER TUESDAY WHEN
IT IS THE ONLY MODEL TO DEVELOP A STRONG SFC LOW OVER CO...AND IS
FARTHEST NORTH WITH THE COLD FRONT IN ERN NEB.  ETA HAS BACKED OFF
SOMEWHAT ON ITS WARMING FROM THE PREVIOUS COUPLE OF RUNS.  WILL TEND
MORE TOWARD THE COOLER AVN SOLUTION ON SFC FEATURES...WHICH WILL
ALSO BE FAIRLY SIMILAR TO PREV FORECAST.

IN EXTENDED...NEW MODELS ARE MUCH MORE PROGRESSIVE IN MOVG UPPER
HIGH EWD FROM ITS ANCHORING POSITION OVER THE 4 CORNERS REGION THAN
ANYTHING PREVIOUS.  NEW MEX GUIDANCE SEEMS TO MATCH RATHER POORLY
WITH MEX GUIDANCE THRU 120 HRS.  WILL LEAVE CURREN:T FORECAST ALONE
UNTIL UNCERTAINTIES CAN BE EVALUATED BETTER...EXCEPT THAT WED NOW
LOOKS MAINLY DRY.

.OMA...NONE
POLLACK

In the hours before

Local storm report, Jul 2, 2:12 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 AM CDT MON JUL 02 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....1

0158 AM    CREIGHTON                 NE   .88 INCH HAIL
07/02/01   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MILLER
Special weather statement, Jul 2, 5:23 AM CDT, 1 hour 52 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
523 AM CDT MON JUL 2 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS EVENING OR TONIGHT.  THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS.

THUNDERSTORMS IN NORTHEAST NEBRASKA THIS MORNING ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS...AS THEY MOVE INTO WEST CENTRAL AND
SOUTHWEST IOWA.

A WARM FRONT WILL MOVE NORTH INTO EASTERN NEBRASKA AND WESTERN IOWA
TODAY.  THIS FRONT IS EXPECTED TO ACT AS A TRIGGER FOR THUNDERSTORMS
THIS EVENING.  HOT AND HUMID AIR SOUTH OF THE FRONT WILL PRODUCE
STRONG INSTABILITY...SO THUNDERSTORMS MAY DEVELOP RAPIDLY.  A LOW
LEVEL JET WILL REACH MODERATE INTENSITY TONIGHT...AND IS EXPECTED TO
KEEP THUNDERSTORMS ACTIVE FOR MOST OF THE NIGHT.  THE COMBINATION OF
INSTABILITY AND WIND SHEAR COULD PRODUCE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE AFTER 4 PM IN NORTHEAST
NEBRASKA...AND AFTER 8 PM IN EAST CENTRAL NEBRASKA AND SOUTHWEST
IOWA.  THE CHANCE OF THUNDERSTORMS IS LOWER IN SOUTHEAST
NEBRASKA...BUT A FEW SEVERE STORMS ARE POSSIBLE THIS EVENING AND
TONIGHT.

POLLACK
Special weather statement, Jul 2, 6:58 AM CDT, 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021701-

HAZARDOUS WEATHER OUTLOOK ... UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
658 AM CDT MON JUL 2 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHEAST NEBRASKA
THIS MORNING...AND AGAIN ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA
THIS EVENING OR TONIGHT.

A FEW THUNDERSTORMS IN NORTHEAST NEBRASKA WILL PRODUCE LARGE HAIL
THIS MOVING.  THE STORMS WILL MOVE INTO FAR WESTERN IOWA AFTER 9
AM...AND ARE EXPECTED TO WEAKEN.

A WARM FRONT WILL MOVE NORTH INTO EASTERN NEBRASKA AND WESTERN IOWA
TODAY.  THIS FRONT IS EXPECTED TO ACT AS A TRIGGER FOR THUNDERSTORMS
THIS EVENING.  HOT AND HUMID AIR SOUTH OF THE FRONT WILL PRODUCE
STRONG INSTABILITY...SO THUNDERSTORMS MAY DEVELOP RAPIDLY.  A LOW
LEVEL JET WILL REACH MODERATE INTENSITY TONIGHT...AND IS EXPECTED TO
KEEP THUNDERSTORMS ACTIVE FOR MOST OF THE NIGHT.  THE COMBINATION OF
INSTABILITY AND WIND SHEAR COULD PRODUCE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE AFTER 4 PM IN NORTHEAST
NEBRASKA...AND AFTER 8 PM IN EAST CENTRAL NEBRASKA AND SOUTHWEST
IOWA.  THE CHANCE OF THUNDERSTORMS IS LOWER IN SOUTHEAST
NEBRASKA...BUT A FEW SEVERE STORMS ARE POSSIBLE THIS EVENING AND
TONIGHT.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:45 AM CDTSevere Thunderstorm WarningOAXKnox45 min
Jul 2, 3:06 AM CDTSevere Thunderstorm WarningOAXKnox, Pierce24 min
Jul 2, 3:31 AM CDTSevere Thunderstorm WarningOAXPierce29 min
Jul 2, 5:42 AM CDTSevere Thunderstorm WarningOAXCedar48 min
Jul 2, 6:43 AM CDTSevere Thunderstorm WarningOAXCuming32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.